Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Memphis, TN

August 18, 2002Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 18, 2002, 4:17 PM CDT for Lawrence County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 4:17 PM CDT (21:17 UTC)
Expired
Aug 18, 2002, 5:00 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS54 KMEG 182117
SVRMEM
ARC075-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 500 PM CDT

* AT 412 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  POWHATAN...MOVING SOUTHEAST AT 10 MPH.

  AT 350 PM...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL AT  
  BLACK ROCK.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE...
  HOXIE...
  MINTURN...
  ALICIA...

.HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3616 9103 3618 9136 3589 9119 3590 9089

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:59 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 18, 2:59 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SUN AUG 18 2002

OUTFLOW BOUNDARY FROM EARLIER MCS TRIGGERING STORMS ACRS MUCH OF THE
NORTHERN TIER OF THE MID SOUTH. BOUNDARY MOVING SOUTH INTO VERY
MOIST AND UNSTABLE AIR...WITH DEWPOINTS AS HIGH AS 77F...CAPES 4000
J/KG AND LIFTED INDICES TO -10C. THREAT OF TSTM DEVELOPMENT WL CONT
INTO THE EVENING HOURS AS BOUNDARY CONTS TO MOVE SOUTH INTO JUICY
AIRMASS. MORE BOUNDARIES WL BE PRODUCED FROM THE CURRENT ROUND OF
TSTMS BUT LOSS OF HEATING WL DAMPEN FUTURE ACTIVITY LATER IN THE
EVENING. WL GO WITH NUMEROUS TSTMS NORTH OF MEMPHIS...SCT TSTMS FROM
MEM TO SAVANNAH AND ISOLATED ACRS MOST OF NE MS.

THE WEAK SHORTWAVE THAT LOCATED ALONG THE TN/MS BORDER NOT PRODUCING
MUCH ATTM. MAY SEE SOME ISOLATED ACTIVITY ACRS NE MS ASSOCD WITH
THIS DURING THE EVENING. EXPECT SIMILAR LOW TO THE LAST FEW
NIGHT...IN THE LOW TO MID 70S.

MONDAY HAS THE POTENTIAL TO BE A REPEAT OF TODAY. ANOTHER MCS MAY
DEVELOP ALONG THE FRONT IN THE MID MS VALLEY OVERNIGHT AND INTO THE
MORNING HOURS. AS A RESULT MORE BOUNDARIES MAY MOVE INTO THE NRN PART
OF THE MID SOUTH MONDAY MORNING. ALSO...LEFT OVER BOUNDARIES FROM
CURRENT CONVECTION WL LEAVE BEHIND BOUNDARIES THAT COULD BE USED TO
TRIGGER STORMS DURING AFTN HEATING. WL GO WITH SCT POPS ACRS NRN TIER
WITH ISOLATED POPS SRN HALF. TEMPS IN THE LOWER 90S.

BY TUE...UPPER RIDGE GAINING STRENGTH ACRS THE REGION. AVN IS
BACKING OFF ON THE BACK DOOR COLD FRONT SOLUTION. MID SOUTH LIKELY
TO STAY IN WARM...HUMID AIRMASS THROUGH THE WEEK. WL KEEP THE
FORECAST DRY TUE THROUGH FRI THOUGH ISOLD AFTN TSTMS POSSIBLE
CONSIDERING MOIST AND UNSTABLE AIRMASS. TEMPS WL PROBABLY STAY IN
THE LOWER 90S...HIGH DEWPOINTS AND RECENT RAINS WL KEEP TEMPS FROM
CLIMBING TOO MUCH THOUGH IT WILL STILL BE UNCOMFORTABLE.

MRF AND ECMWF BOTH INDICATE STRONG SHORTWAVE DIVING ACRS THE GREAT
LAKES AND SENDING A WEAK FRONT THROUGH THE AREA ON SAT. CURRENT CHC
OF TSTMS FORECAST LOOKS FINE. DRY...COOL HIGH PRESSURE ACRS THE
UPPER MS VALLEY MAY SETTLED INTO THE REGION BY THE BEGINNING OF NEXT
WEEK BRING MUCH MORE COMFORTABLE HUMIDITY LEVELS.

.MEG...NONE
SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:17 PM CDTSevere Thunderstorm WarningMEGClay43 min
Aug 18, 3:26 PM CDTSevere Thunderstorm WarningMEGLawrence49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.